How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19139
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Dog Veterinary Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

My dog (55 pounds) ate 2 10 mg Claritin 24 hour pills.

Customer Question

My dog (55 pounds) ate 2 10 mg Claritin 24 hour pills. Should I call poison control?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr Scott Nimmo replied 1 year ago.

Hello and welcome,

This is just a quick note to let you know that I am locked on to your question and am working on it now.

My name is***** and I am a small animal vet with many years experience and rest assured I will do my best to answer your question to your satisfaction today. You can expect a written reply sometime within the next five to ten minutes or so.

We also have the option to talk things over by telephone or via an internet service such as Skype. Please get back to me if this is more convenient for you. { There is a small extra charge for phone calls }

Regards,

Dr Scott

Expert:  Dr Scott Nimmo replied 1 year ago.

Hello again and thanks for waiting.

I have worked out an answer for you ...

1. Claritin is sometimes used in the dog to treat allergies and such so it is not toxic to them as such.

2. Lets work through some numbers : The dose range for Claritin in the dog is usually between 0.25 - 0.5 mg/kg twice a day orally. { The short acting form } For a 25 kg pound dog like Sammy this works out at 12.5 mg so clearly the 20 mg is an overdose.

3. One of the best things you can do in this sort of overdose situation is to make your dog sick immediately and try recover the drug that way, If you can do this within the first hour after ingestion then things may be OK . For the sake of speed I will give you a link on how to do this best : LINK

{ Also be aware that an ER vet will be able to quickly induce vomiting with prescription drugs }

4. However if you fail to induce vomiting and any odd symptoms occur then you should have your dog checked over by a vet without delay. In your case expected side effects would include sedation and nausea. But while there are no guarantees in my experience this would be unlikely to be a fatal or too serious incident at the dose level your dog took.

5. Here is a link to an accurate article which covers the use of this drug in dogs : LINK

I hope I have covered your question fully enough but if you would like further clarification or to talk things over a bit more then I will be on-line for the next hour or so and I will be more than pleased to continue working with you.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 1 year ago.

Hello again Kathy,

Just to let you know that I should be available online for you the next four or five hours today so please do not hesitate get straight back to me if Sammy's condition changes in any way or you would like to talk things over with me further.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers

Expert:  Dr Scott Nimmo replied 1 year ago.

Hello again,

I am just checking back in to see how Sammy is getting on after our recent dialogue concerning the Claritin tablets.

How are things going?

Regards,

Dr Scott

Please be kind enough to rate my service to you { Using the site rating system }, such feedback really helps me maintain the quality of my answers.